Can you take Ibuprofen and Co-Codamol together?

28th October 2021

The world of pain relief medication can be extremely confusing and overwhelming. When you are in pain, for the most part, the quickest solution is the one desired. But what amount mixing pain relief? Will it help your pain, or is it a recipe for disaster?

When you combine pain killers, it’s vital that you completely understand the ingredients of each drug, what they are designed to do, how they work, and any side effects caused by each drug. The most important thing to know is if you can mix the drugs. You must never guess or sporadically combine medications in the hope that one will encourage the other. 

co-codamol vs ibuprofen

Co-codamol and ibuprofen, can they work together?

Ibuprofen is an everyday, very commonly used painkiller for a wide range of pain. This includes back pain, period pain, toothache, strains, sprains and arthritis.

Co-codamol is actually a combination of two different painkillers, paracetamol and codeine. It is used to treat a variety of pains such as headaches, migraines, toothache and muscular pain. Co-codamol is good to use if other painkillers like ibuprofen or paracetamol haven’t worked successfully. You can purchase co-codamol online here at EU Meds by clicking the product below or the previous link.

Ibuprofen and co-codamol do sound very similar. Can they work together?

Ibuprofen

On average, ibuprofen takes between 20 and 30 minutes to work when digested via the mouth. It works by lowering the hormones that cause you pain and swelling within the body. For more serious injuries such as sprains and strains, some medical professionals do recommend waiting 48 hours before you take ibuprofen as it has been known to slow down healing. You can purchase ibuprofen online here at EU Meds by clicking the previous link to our product page.

Can I take ibuprofen?

There are a few circumstances which will make taking ibuprofen difficult/not recommended. For example, some brands of ibuprofen tablets, capsules and syrup contain ingredients like aspartame, colourings, gelatin, glucose, lactose, sodium, sorbitol, soya or sucrose. These ingredients may make ibuprofen unsuitable for some people.

Like all medicines, ibuprofen is not suitable for everyone. If you choose to order with Eumeds, it’s very important that we know if you:

  • have had an allergic reaction to ibuprofen or any other medications
  • have suffered from allergic symptoms like wheezing, runny nose or skin reactions after taking aspirin or other non-steroidal anti-inflammatory medicines like naproxen
  • are trying to get conceive or are currently already pregnant
  • have high blood pressure
  • had bleeding in your stomach
  • have a stomach ulcer
  • have a hole in your stomach
  • a health issue that means you have an increased chance of bleeding
  • liver problems
  • heart disease or severe heart failure
  • kidney failure
  • Crohn's disease
  • ulcerative colitis
  • chickenpox or shingles
Does ibuprofen have side effects?

The majority of people will not experience any side effects when taking ibuprofen. Most people who do experience side effects find that they pass when they have finished taking ibuprofen. However, if your side effects do not go away or if they are bothering you, please speak to your GP.

These common side effects can affect more than 1 in 100 people:

  • headaches
  • feeling dizzy
  • nausea
  • vomiting
  • wind
  • indigestion

Some side effects are much rarer but can be more serious. On average, they happen in less than 1 in 1,000 people. If you experience any of these, it’s important that you seek medical attention urgently:

  • black faeces
  • blood in your vomit
  • swollen ankles
  • blood in your urine or not urinating at all
  • severe chest
  • stomach pain 
  • difficulty breathing or symptoms of asthma that become worse
co-codamol or ibuprofen

Co-codamol

Co-codamol is actually a blend of two different painkillers: paracetamol and codeine. It’s very important to ensure you take the correct dosage prescribed to you by a doctor, as taking too much co-codamol can be harmful. Co-codamol should be a short-term medication plan so if you do end up taking it long-term, it’s vital that your doctor informs you of how to slowly stop taking the medication.

Can I take co-codamol?

Both adults and children over the age of 12 can take co-codamol, however it is only recommended for under 18s if other painkillers have proved unsuccessful. 

Like all medicines, co-codamol is not suitable for everyone. If you choose to order with Eumeds, it’s very important that we know if you:

  • have a lung problem or any breathing difficulties
  • have a head injury
  • suffer from adrenal gland problems
  • have a diagnosed condition which causes you to have fits or seizures
  • regularly drink more than 14 units of alcohol a week
  • are trying to conceive
  • are currently pregnant or breastfeeding
  • have liver problems
  • are under the age of 18 and have had your tonsils or adenoids removed, due to obstructive sleep apnoea
Does co-codamol have side effects?

The majority of people will not experience any side effects when taking co-codamol. Most people who do experience side effects find that they pass when they have finished taking co-codamol. However, if your side effects do not go away or if they are bothering you, please speak to your GP.

These common side effects can affect more than 1 in 100 people:

  • Constipation
  • Nausea
  • Vomiting
  • Sleepiness
  • Headaches

Some side effects are much rarer but can be more serious. On average, they happen in less than 1 in 1,000 people. If you experience any of these, it’s important that you seek medical attention urgently:

  • An unexplained skin rash
  • Difficulty urinating
  • Unexplained changes in your eyesight
  • Dizziness

Can I take co-codamol and ibuprofen together?

You absolutely can! You can actually take co-codamol with ibuprofen and aspirin (but not at the same time). However, you must not take co-codamol with paracetamol as co-codamol already contains paracetamol.